Alert archive / Illinois / Tornado Warnings in 2005

Tornado Warning 4, NWS Chicago, IL

March 30, 2005LaSalle County, Livingston County, Illinois

NWS Chicago, IL issued this tornado warning at Mar 30, 2005, 3:16 PM CST for LaSalle County, Livingston County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 3:16 PM CST (21:16 UTC)
Expired
Mar 30, 2005, 4:00 PM CST
In force
44 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties LaSalle County, IL, Livingston County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:55 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 302117
TORLOT
ILC099-105-302200-
/O.NEW.KLOT.TO.W.0004.050330T2116Z-050330T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
316 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  SOUTHERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 400 PM CST

* AT 313 PM CST...DOPPLER RADAR INDICATED STRONGC SC SC SC SC FW FW FW FW FW FW
POP 12HR                      5          20          20           5           0
QPF 12HR                      0        0.01        0.04           0           0
RAIN SHWRS                          S  S  S                                    
TSTMS                               S  S  S                                    


DATE           04/02/05  SUN 04/03/05  MON 04/04/05  TUE 04/05/05  WED 04/06/05
UTC 6HRLY     18 00 06   12 18 00 06   12 18 00 06   12 18 00 06   12 18 00
CST 6HRLY     12 18 00   06 12 18 00   06 12 18 00   06 12 18 00   06 12 18

MAX/MIN          73      49    77      56    79      60    80      55    74
TEMP          69 67 53   49 73 71 60   56 76 74 63   60 77 76 60   55 71 70
DEWPT         39 53 40   39 44 50 52   50 54 57 56   58 60 63 35   33 30 42
PWIND DIR        SW      SW    SW       S     S       S     S       S     W
WIND CHAR        LT      GN    GN      GN    GN      BZ    BZ      GN    BZ
AVG CLOUDS    FW FW FW   FW FW SC SC   SC SC SC SC   SC BK BK SC   SC SC SC
POP 12HR          0       0     0       0    10      10    10      10    20
RAIN SHWRS                                                             S  S
TSTMS                                                                  S  S

$$
TXZ213-311207-
HOUSTON INTERCONTINENTAL AIRPORT-HARRIS TX 
29.96N  95.35W
307 PM CST WED MAR 30 2005

DATE                         THU 03/31/05            FRI 04/01/05            SAT
UTC 3HRLY     21 00 03 06 09 12 15 18 21 00 03 06 09 12 15 18 21 00 03 06 09 12
CST 3HRLY     15 18 21 00 03 06 09 12 15 18 21 00 03 06 09 12 15 18 21 00 03 06

MIN/MAX                      62          84          53          70          44
TEMP             80 69 66 63 62 71 81 84 79 64 59 55 53 60 68 70 67 53 49 46 44
DEWPT            70 69 66 63 62 68 71 73 71 64 56 45 36 36 40 42 43 42 41 40 39
RH               72100100100100 90 72 70 77100 90 69 52 41 36 36 42 66 74 79 82
WIND DIR          S SW SW  S SE SE  S  S SE  S NW NW NW  N  N  N  N  N  N  N  N
WIND SPD          4  4  4  4  5  6  6  3  6  5 11 12 16 21 23 19 13  8  4  2  1
CLOUDS           SC SC SC SC SC SC SC SC SC SC SC SC SC SC SC FW FW FW FW FW FW
POP 12HR                      5          20          20           5           0
QPF 12HR                      0           0        0.06           0           0
RAIN SHWRS                          S  S  S                                    
TSTMS                               S  S  S                                    


DATE           04/02/05  SUN 04/03/05  MON 04/04/05  TUE 04/05/05  WED 04/06/05
UTC 6HRLY     18 00 06   12 18 00 06   12 18 00 06   12 18 00 06   12 18 00
CST 6HRLY     12 18 00   06 12 18 00   06 12 18 00   06 12 18 00   06 12 18

MAX/MIN          73      49    78      57    79      62    80      57    74
TEMP          69 67 53   49 74 72 61   57 76 75 65   62 78 76 61   57 72 71
DEWPT         36 50 42   41 48 53 51   52 56 58 58   59 60 62 59   28 34 43
PWIND DIR        NE      SW    SW       S     S       S     S       S    SW
WIND CHAR        LT      GN    GN      GN    BZ      BZ    BZ      GN    BZ
AVG CLOUDS    FW FW FW   FW FW SC SC   SC SC SC SC   SC BK BK SC   SC SC SC
POP 12HR          0       0     0       0    10      10    10      10    20
RAIN SHWRS                                                             S  S
TSTMS                                                                  S  S

$$
TXZ238-311207-
GALVESTON-GALVESTON TX 
29.27N  94.87W
307 PM CST WED MAR 30 2005

DATE                         THU 03/31/05            FRI 04/01/05            SAT
UTC 3HRLY     21 00 03 06 09 12 15 18 21 00 03 06 09 12 15 18 21 00 03 06 09 12
CST 3HRLY     15 18 21 00 03 06 09 12 15 18 21 00 03 06 09 12 15 18 21 00 03 06

MIN/MAX                      66          78          60          68          52
TEMP             76 70 68 67 66 71 76 78 76 66 63 61 60 63 67 68 66 57 55 53 52
DEWPT            69 69 68 67 66 69 70 70 70 66 63 53 41 42 48 50 50 47 44 43 42
RH               79 97100100100 93 82 76 82100100 75 49 46 50 52 56 69 66 69 69
WIND DIR          S SW SW  S  E SE  S  E SE  S NW NW NW  N  N  N  N  N  N  N  N
WIND SPD          5  4  4  5  6  4  3  6  9  3 11 17 24 25 25 23 17 11  9  9  9
CLOUDS           SC SC SC SC SC SC SC SC SC SC SC SC SC SC FW FW FW FW FW FW FW
POP 12HR                      5          20          20           5           0
QPF 12HR                      0           0           0           0           0
RAIN SHWRS                          S  S  S                                    
TSTMS                               S  S  S                                    
OBVIS                  PF PF PF                                                


DATE           04/02/05  SUN 04/03/05  MON 04/04/05  TUE 04/05/05  WED 04/06/05
UTC 6HRLY     18 00 06   12 18 00 06   12 18 00 06   12 18 00 06   12 18 00
CST 6HRLY     12 18 00   06 12 18 00   06 12 18 00   06 12 18 00   06 12 18

MAX/MIN          70      55    74      62    75      64    77      61    73
TEMP          67 66 58   55 71 70 64   62 73 72 66   64 75 74 64   61 71 71
DEWPT         41 45 44   46 53 55 54   56 59 61 61   61 63 64 64   33 41 51
PWIND DIR         E       S     S       S     S       S     S       S    SW
WIND CHAR        LT      GN    GN      GN    BZ      BZ    BZ      BZ    BZ
AVG CLOUDS    FW FW FW   FW FW SC SC   SC SC SC SC   SC BK BK SC   SC SC SC
POP 12HR          0       0     0       0    10      10    10      10    20
RAIN SHWRS                                                             S  S
TSTMS                                                                  S  S

$$
1 follow-up statement
000 
WWUS53 KLOT 302134
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
333 PM CST WED MAR 30 2005

ILC099-105-302200-
/O.CON.KLOT.TO.W.0004.000000T0000Z-050330T2200Z/

...A TORNADO WARNING CONTINUES UNTIL 400 PM CST FOR NORTHWESTERN
LIVINGSTON AND SOUTHERN LA SALLE COUNTIES...

AT 330 PM CST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR METAMORA AT 306 PM...MOVING NORTHEAST AT 45 
MPH.

THE TORNADO WILL BE NEAR...
  7 MILES NORTHWEST OF RUTLAND BY 325 PM CST
  WENONA BY 330 PM CST
  LOSTANT BY 340 PM CST
  LEONORE AND 8 MILES NORTHWEST OF KANGLEY BY 345 PM CST
  NAPLATE AND 7 MILES NORTHWEST OF GRAND RIDGE BY 355 PM CST
  OTTAWA BY 400 PM CST

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 4091 8943 4077 8928 4111 8864 4141 8879

$$

KREIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:10 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 30, 3:10 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
310 PM CST WED MAR 30 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

MAIN FORECAST CONCERN WILL CONCENTRATE ON NEXT 6 HOUR PERIOD AND
POTENTIAL OF SEVERE WEATHER WITH A TORNADO WATCH IN EFFECT ACROSS
ALL OF CWA UNTIL 8 PM. MID/UPPER LEVEL JET STREAK CONTINUES TO
APPROACH NORTH CENTRAL ILLINOIS THIS AFTERNOON WHICH HAS AIDED IN
CONVECTIVE INVITATION ACROSS WEST CENTRAL ILLINOIS IN ADVANCE OF
COLD FRONT TRACKING EASTWARD ACROSS WEST CENTRAL ILLINOIS. 18Z
SOUNDING FROM ILX SHOWING VERY STEEP MID LEVEL LAPSE RATES WITH
FAIRLY LARGE LOW AND MID LEVEL DEW POINT DEPRESSIONS. PLENTY OF DEEP
LAYER SHEAR AROUND 55 KNOTS SUPPORTIVE OF SUPERCELLS EMBEDDED IN
BROKEN LINE OF CONVECTION BUT LCLS APPEAR TO BE RELATIVELY HIGH IN
THE 4-5K FOOT RANGE. WITH THE STEEP MID LEVEL LAPSE RATES...SB CAPES
APPEAR TO BE ON THE ORDER OF 1000-1500 J/KG. CURRENT THINKING IS
THAT WIND AND HAIL WILL BE THE PRIMARY THREATS WITH FLOODING NOT
EXPECTED TO BE A BIG CONCERN GIVEN VERY STRONG STEERING FLOW WITH
THE STORMS. DO HAVE SOUTH WINDS BRUSHING UP AGAINST WIND ADVISORY
CRITERIA IN WARM SECTOR BUT EXPECTING WINDS TO DIMINISH A BIT WITH
SOME WEAKENING OF LOW LEVEL LAPSE RATES. WILL NOT ISSUE WIND
ADVISORY AT THIS TIME WITH EXPECTATION WIND SPEEDS WILL DROP OFF TO
JUST UNDER ADVISORY LEVELS EARLY THIS EVENING.

UPPER LEVEL TROUGH AXIS TO PUSH THROUGH THE AREA LATE TONIGHT INTO
THURSDAY. DID KEEP RAIN SHOWERS ACROSS NORTHERN CWA THURSDAY
AFTERNOON WITH COLDER MID LEVEL TEMP AND STEEPER MID LEVEL LAPSE
RATES ACROSS THE NORTH. NAM 850 HPA WINDS STILL UP IN THE 35 KNOT
RANGE TOMORROW WITH DECENT MIXING SO MAY ONCE AGAIN BRUSH UP AGAINST
WIND ADVISORY CRITERIA BUT WILL HOLD WITH WINDS IN THE 20 TO 30 MPH
RANGE TOMORROW. MADE VERY FEW CHANGES TO REMAINDER OF THE FORECAST
WITH EXCEPTION OF ADDING -SHRA CHANCES FOR LATE TUESDAY INTO
WEDNESDAY WITH NEXT SIGNIFICANT TROUGH TO APPROACH.

NDM

&&

.AVIATION...
FOR 18Z TAFS...EXPECTING A SQUALL LINE TO IMPACT THE TERMINALS
LATE THIS AFTERNOON INTO THIS EVENING. VFR CIGS AND VIS UNTIL
THE TSRA. MVFR TO IFR EXPECTED WITHIN THE SQUALL LINE. BEHIND
THE LINE, MVFR CIGS TO DEVELOP AND PERSIST THROUGH THE FCST
PERIOD. TODAYS SFC WINDS WILL HOLD OUT OF THE SSE WITH GUSTS TO
30 KTS VEERING TONIGHT BEHIND THE TSRA TO THE SW THEN WEST
TOMORROW. EXPECTING A WINDY DAY AGAIN TOMORROW.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRFT ADVSRY THRU THURS..
Hazardous weather outlook, Mar 30, 1:00 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
100 PM CST WED MAR 30 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-311200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
100 PM CST WED MAR 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THIS AFTERNOON AND EARLY EVENING.

TORNADO WATCHES ARE IN EFFECT FOR THE ENTIRE FORECAST AREA LATE THIS
AFTERNOON AND EARLY THIS EVENING. A LINE OF STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST TO NORTHEAST ACROSS THE
AREA LATE THIS AFTERNOON AND EARLY TONIGHT. THE MAIN THREATS FROM
THE STRONGER STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NOAA NWS
CHICAGO/ROMEOVILLE WEBPAGE AT:

WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>746-766-311200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
100 PM CST WED MAR 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE
WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ON THURSDAY DUE TO
STRONG WINDS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NOAA NWS
CHICAGO/ROMEOVILLE WEBPAGE AT:

WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:31 PM CSTSevere Thunderstorm WarningLOTOgle44 min
Mar 30, 4:00 PM CSTTornado WarningLOTLaSalle30 min
Mar 30, 4:15 PM CSTTornado WarningLOTGrundy, Kendall45 min
Mar 30, 4:52 PM CSTSevere Thunderstorm WarningLOTDuPage, Will53 min
Mar 30, 5:20 PM CSTSevere Thunderstorm WarningLOTCook55 min
Mar 30, 5:24 PM CSTSevere Thunderstorm WarningLOTGrundy, Livingston, Will66 min
Mar 30, 5:31 PM CSTSpecial Marine WarningLOT59 min
Mar 30, 5:41 PM CSTSevere Thunderstorm WarningLOTLaSalle64 min

Nearby

Tornado Warnings in Illinois, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.